A recently published article discusses the characteristics, symptoms, and effects on quality of life associated with brain zaps, the electrical phenomenon that can occur following antidepressant discontinuation.
The study authors explained, “In some patients, stopping or reducing the dose of an antidepressant can lead to electrical sensations (or brain zaps) perceived as occurring inside the brain.” To gain more insight into this poorly understood symptom of antidepressant discontinuation, the study authors analyzed 595 unsolicited posts discussing brain zaps on a mental health website, Mental Health Daily, between December 13, 2014, and December 12, 2016.
Further analysis and separation of the posts yielded a total of 648 statements discussing antidepressant intake; 378 of these statements discussed symptoms experienced following the discontinuation of an antidepressant. “These posts were further analyzed for specifics of the medications involved, temporal characteristics of the medication intake, associated symptoms, specifics of the “zap” experience itself, and effect of the zaps on quality of life,” the study authors added.
Compared with how often the antidepressant was prescribed in clinical practice, brain zaps were reported more frequently with venlafaxine and paroxetine and less so with fluoxetine. “This finding mirrors the frequency distribution of all withdrawal effects versus antidepressant prescriptions written as reported in the literature,” the study authors explained.
Abrupt discontinuation of an antidepressant was found to be the most likely cause of brain zaps, however, gradual tapering of the medication only yielded a partial mitigating effect. Analysis of the posts also revealed an association between brain zaps and lateral eye movements, which the study authors deemed an “unexpected finding.”
The analysis also showed that brain zaps were generally transitory, however, significant disability for months to years was reported in a small percent of patients. The study authors added, “Patients’ inability to obtain effective help from prescribers and the perceived lack of interest in this symptom on the part of the medical profession risks fueling antipsychiatry attitudes among patients.”
Based on their findings, the authors concluded that additional studies are necessary in order to determine the most appropriate methods for the prevention and treatment of brain zaps.
Papp A, Onton, JA; Brain Zaps: An Underappreciated Symptom of Antidepressant Discontinuation; Primary Care Companion for CNS Disorders 2018.